Zero-Sum Stochastic Differential Games with Risk-Sensitive Cost

  • Anup Biswas
  • Subhamay Saha


Zero-sum games with risk-sensitive cost criterion are considered with underlying dynamics being given by controlled stochastic differential equations. Under the assumption of geometric stability on the dynamics, we completely characterize all possible saddle point strategies in the class of stationary Markov controls. In addition, we also establish existence-uniqueness result for the value function of the Hamilton–Jacobi–Isaacs equation.


Stochastic differential games Risk-sensitive payoff Hamilton–Jacobi–Isaacs equations Saddle point strategy Verification result 

Mathematics Subject Classification

Primary: 91A15 Secondary: 91A23 49N70 



We thank the anonymous referees for their careful reading and valuable comments. This research of Anup Biswas was partly supported by an INSPIRE faculty fellowship and a DST-SERB grant EMR/2016/004810. Subhamay Saha acknowledges the hospitality of the Department of Mathematics in IISER-Pune while he was visiting at the early stages of this work.


  1. 1.
    Aliprantis, C.D., Border, K.C.: Infinite Dimensional Analysis, 3rd edn. Springer, Berlin (2006)MATHGoogle Scholar
  2. 2.
    Arapostathis, A., Biswas, A.: Infinite horizon risk-sensitive control of diffusions without any blanket stability assumptions. Stoc. Proc. Appl. (2017).
  3. 3.
    Arapostathis, A., Biswas, A., Saha, S.: Strict monotonicity of principal eigenvalues of elliptic operators in rd and risk-sensitive control. preprint. ArXiv e-prints, 1704.02571 (2017)Google Scholar
  4. 4.
    Arapostathis, A., Borkar, V.S., Ghosh, M.K.: Ergodic Control of Diffusion Processes. Encyclopedia of Mathematics and its Applications, vol. 143. Cambridge University Press, Cambridge (2012)MATHGoogle Scholar
  5. 5.
    Armstrong, S.N.: Principal eigenvalues and an anti-maximum principle for homogeneous fully nonlinear elliptic equations. J. Differ. Equ. 246(7), 2958–2987 (2009)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Başar, T.: Nash equilibria of risk-sensitive nonlinear stochastic differential games. J. Optim. Theory Appl. 100(3), 479–498 (1999)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Barles, G., Meireles, J.: On unbounded solutions of ergodic problems in \({\mathbb{R}}^m\) for viscous Hamilton-Jacobi equations. Commun. Partial Differ. Equ. 41(12), 1985–2003 (2016)CrossRefMATHGoogle Scholar
  8. 8.
    Basu, A., Ghosh, M.K.: Zero-sum risk-sensitive stochastic differential games. Math. Oper. Res. 37(3), 437–449 (2012)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Berestycki, H., Rossi, L.: Generalizations and properties of the principal eigenvalue of elliptic operators in unbounded domains. Commun. Pure Appl. Math. 68(6), 1014–1065 (2015)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Biswas, A.: An eigenvalue approach to the risk sensitive control problem in near monotone case. Syst. Control Lett. 60(3), 181–184 (2011)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Biswas, A.: Risk sensitive control of diffusions with small running cost. Appl. Math. Optim. 64(1), 1–12 (2011)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Biswas, A., Borkar, V.S., Kumar, K.S.: Risk-sensitive control with near monotone cost. Appl. Math. Optim. 62(2), 145–163 (2010)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Bogachev, V.I., Krylov, N.V., Röckner, M.: On regularity of transition probabilities and invariant measures of singular diffusions under minimal conditions. Commun. Partial Differ. Equ. 26(11–12), 2037–2080 (2001)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Borkar, V.S.: A topology for Markov controls. Appl. Math. Optim. 20(1), 55–62 (1989)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Borkar, V.S., Ghosh, M.K.: Stochastic differential games: occupation measure based approach. J. Optim. Theory Appl. 73(2), 359–385 (1992)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Caffarelli, L.A.: Interior a priori estimates for solutions of fully nonlinear equations. Ann. Math. 130(1), 189–213 (1989)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Cirant, M.: On the solvability of some ergodic control problems in \({\mathbb{R}}^d\). SIAM J. Control Optim. 52(6), 4001–4026 (2014)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    El-Karoui, N., Hamadène, S.: BSDEs and risk-sensitive control, zero-sum and nonzero-sum game problems of stochastic functional differential equations. Stoch. Process. Appl. 107(1), 145–169 (2003)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Fan, K.: Minimax theorems. Proc. Nat. Acad. Sci. USA 39, 42–47 (1953)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Fleming, W.H., McEneaney, W.M.: Risk-sensitive control on an infinite time horizon. SIAM J. Control Optim. 33(6), 1881–1915 (1995)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Ghosh, M.K., Kumar, K.S., Pal, C.: Nonzero-sum risk-sensitive stochastic differential games. arXiv preprint arXiv:1604.01142 (2016)
  22. 22.
    Gilbarg, D., Trudinger, N.S.: Elliptic partial differential equations of second order, volume 224 of Grundlehren der Mathematischen Wissenschaften, 2nd edn. Springer, Berlin (1983)CrossRefGoogle Scholar
  23. 23.
    Gyöngy, I., Krylov, N.: Existence of strong solutions for Itô’s stochastic equations via approximations. Probab. Theory Relat. Fields 105(2), 143–158 (1996)CrossRefMATHGoogle Scholar
  24. 24.
    Ichihara, N.: Criticality of viscous Hamilton-Jacobi equations and stochastic ergodic control. J. Math. Pures Appl. 100(3), 368–390 (2013)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Ishii, H., Yoshimura, Y.: A note on demi-eigenvalues for uniformly elliptic Isaacs operators. Viscosity Solut. Theory Differ. Equ. Dev. 106–114 (2006)Google Scholar
  26. 26.
    Jacobson, D.H.: Optimal stochastic linear systems with exponential performance criteria and their relation to deterministic differential games. IEEE Trans. Autom. Control AC–18(2), 124–131 (1973)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Kaise, H., Nagai, H.: Bellman-Isaacs equations of ergodic type related to risk-sensitive control and their singular limits. Asymptot. Anal. 16(3–4), 347–362 (1998)MathSciNetMATHGoogle Scholar
  28. 28.
    Kaise, H., Sheu, S.-J.: On the structure of solutions of ergodic type Bellman equation related to risk-sensitive control. Ann. Probab. 34(1), 284–320 (2006)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Krylov, N.V.: Controlled Diffusion Processes, vol. 14. Springer, New York (1980)CrossRefMATHGoogle Scholar
  30. 30.
    Mannucci, P.: Nonzero-sum stochastic differential games with discontinuous feedback. SIAM J. Control Optim. 43(4), 1222–1233 (2004)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Nagai, H.: Bellman equations of risk-sensitive control. SIAM J. Control Optim. 34(1), 74–101 (1996)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Quaas, A., Sirakov, B.: Principal eigenvalues and the Dirichlet problem for fully nonlinear elliptic operators. Adv. Math. 218(1), 105–135 (2008)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Whittle, P.: Risk-Sensitive Optimal Control. Wiley, Chichester (1990)MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of Science Education and ResearchPuneIndia
  2. 2.Department of MathematicsIndian Institute of TechnologyGuwahatiIndia

Personalised recommendations